Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 18, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 13, 2019, 4:15 AM EDT for Schoolcraft County, Michigan. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2019, 4:15 AM EDT (08:15 UTC)
- Expired
- Sep 13, 2019, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
249 WHUS43 KMQT 130815 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 415 AM EDT Fri Sep 13 2019 MIZ014-140000- /O.NEW.KMQT.BH.S.0018.190913T0815Z-190914T0000Z/ Southern Schoolcraft- 415 AM EDT Fri Sep 13 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point.| PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Voss
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 1:42 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 13, 1:42 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
142 AM EDT Fri Sep 13 2019
.SHORT TERM...(This evening through Friday)
Issued at 315 PM EDT THU SEP 12 2019
An amplified north-central CONUS pattern is in place this afternoon
with mid-level troughing over the Dakotas and ridging over Ontario
and lower Michigan. RAP analysis and observations indicate the sfc
low is centered over SW MN as of 19Z, and a strengthening pressure
gradient between it and the sfc high centered over James Bay has led
to ESE wind gusts as high as 35 mph already over the western UP
(highest over the Keweenaw). Drier air and a little bit of clearing
was able to work into the far east, and as a result the warmest
temperature of the day thus far has been 63 at Newberry.
After a little AM upslope mist/drizzle over the north-central,
conditions dried out as expected, but the leading line of rain
showers is now moving through Gogebic County, pivoting WNW. Coverage
and intensity of rain showers over the west half of the UP will
gradually increase through this evening, with heavier rain arriving
mainly after 8PM EDT. Some embedded thunder will be possible as the
strongest forcing an weak instability trek across the UP overnight.
Total rainfall amounts have been lowered somewhat, though in general
a widespread 0.25-0.75" are expected, highest across portions of the
Keweenaw as well as the south-central UP. Locally higher amounts up
to about 1.25" will be possible in these areas.
Behind the rainfall, winds will become southwesterly for Friday and
remain breezy as the surface low passes north of Lake Superior. This
will allow for a modest warm-up despite the lack of sunshine with
forecast highs in the low 60s west but low 70s for some folks, which
will be a welcome sight after the last couple of days. Lingering
showers in the morning out east should exit by noon-time, but a
slight chance for a a few isolated areas of light rain will remain
in the forecast across the area through the day. The best chance for
any measurable rain over 0.01" in the afternoon will be over the
Keweenaw and the far eastern UP.
.LONG TERM...(Friday night through Thursday)
Issued at 351 PM EDT THU SEP 12 2019
By tomorrow night, the well-advertised low pressure system will be
in northern Ontario, with just some lingering showers possible in
the western U.P. due to wrap-around moisture on the backside of
the low. With the close proximity and therefore the pressure
gradient still rather tight, especially across Lake Superior,
winds will remain elevated through the overnight hours into
at least early Saturday. As for precip chances, expect a break in
the wet weather later in the day on Saturday, with showers and
thunderstorms returning by Saturday night. This will be thanks to
a weak shortwave traversing through, triggering a bit of
cyclogenesis, accompanied by enough instability to generate
lightning even during the overnight hours. High pressure then
moves in at the tail end of the weekend, allowing for a nice,
albeit warmer-than-normal start to next week. Look for an
unsettled pattern to emerge again later next week.
As alluded to, and previously discussed, the overall trend of
temps will be on the increase throughout this forecast period.
Highs this weekend will remain seasonable, but by Monday, will
rise well into the 70s to perhaps even 80s for the first half of
next week. Could be the last gasp of summer....
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT FRI SEP 13 2019
As low pres over nw MN lifts ne overnight, shra will continue to
affect KIWD/KCMX/KSAW, though KSAW will see the most persistent
shra. While there will be some isold tsra, potential of
KIWD/KCMX/KSAW being impacted appears low attm. At KIWD, MVFR cigs
may fall to IFR later in the night. At KCMX, there will be periods of
IFR cigs early this morning before conditions improve to MVFR. At
KSAW, IFR cigs should prevail. However, with upslope southerly
winds, LIFR cigs may occur at times. In addition to gusty winds to
20-30kt overnight, LLWS is also expected as 45-55kt low-level jet
translates across the area. Winds will become gusty from the sw
to w today as the low pres lifts into northern Ontario. Winds will
become strongest at KCMX, gusting up to 35-40kt later in the
aftn. MVFR cigs should generally prevail at all terminals today,
but down downsloping may support improvement to VFR at KSAW in the
aftn. &&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 341 PM EDT THU SEP 12 2019
Easterly winds gusting up to 30 knots this afternoon will become
southeasterly tonight with the potential for up to 40 knot gusts.
Some model guidance suggests the chance for gusts up to 45 knots at
times, first late tonight over the north-central lake and then over
far eastern Lake Superior Friday morning through the early
afternoon. On Friday evening, as a low pressure system lifts into
Ontario, winds become southwesterly and gust up to 40 knots over the
western half of the lake. As such, there is a gale warning out on
Lake Superior across the central and eastern zones for tonight into
tomorrow morning and then a gale watch for all lake zones except for
267 on Friday night into Saturday. On Saturday evening, winds calm
down below 20 knots and will remain below 20 knots through the rest
of the period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 2 PM EDT this afternoon for LSZ251-267.
Gale Warning until 11 AM EDT this morning for LSZ244-245-247-248-
264>266.
Gale Warning from 6 PM this evening to 6 AM EDT Saturday for
LSZ243>246-264>266.
Gale Warning from 3 PM EDT /2 PM CDT/ this afternoon to 11 PM
EDT /10 PM CDT/ this evening for LSZ162.
Gale Warning until 6 AM EDT early this morning for LSZ242-243-
246-263.
Gale Warning from 3 PM EDT /2 PM CDT/ this afternoon to 4 AM EDT
/3 AM CDT/ Saturday for LSZ241-242-263.
Lake Michigan...
None.
&&
SHORT TERM...KCW
LONG TERM...lg
AVIATION...Rolfson
MARINE...KCWHazardous weather outlook, Sep 12, 4:38 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 438 PM EDT Thu Sep 12 2019 MIZ001>007-009>014-084-085-132045- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 438 PM EDT Thu Sep 12 2019 /338 PM CDT Thu Sep 12 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms will be possible tonight. Locally heavy rain could cause ponding of water over roadways and in areas with poor drainage. Windy conditions tonight will build waves, especially across the eastern shore of the Keweenaw Peninsula, and the shorelines of Delta and Schoolcraft counties. This may lead to minor beach erosion and lakeshore flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday morning, and then again Saturday night into Sunday. Windy conditions Friday, especially across the Great Lakes, will increase waves along the eastern Lake Superior shore and into the Keweenaw Peninsula, as well as along the shorelines of Delta and Schoolcraft counties. This may lead to minor beach erosion and lakeshore flooding. West winds may gust as high as 45 mph across the Keweenaw Peninsula on Friday. A high swim risk is expected for the Lake Michigan beaches of southern Schoolcraft County on Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-132045- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 438 PM EDT Thu Sep 12 2019 /338 PM CDT Thu Sep 12 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Southeast gales of 35 to 40 knots are expected across central and eastern Lake Superior tonight. See the latest marine weather message and open lake forecast for additional information. Thunderstorms are also possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale-force winds of 35 to 45 knots are expected throughout the day on Friday into Friday night. See the latest marine weather message and open lake forecast for additional information. Thunderstorms will be possible Friday morning, and then again Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-132045- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 438 PM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Some gale-force gusts up to 35 knots may be possible tonight. See the latest nearshore forecast for additional information. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few gale-force gusts up to 35 knots are possible on Friday. See the latest nearshore forecast for details. Thunderstorms will be possible Friday morning, and then again Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. lg
In the hours before
Local storm report, Sep 12, 10:35 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 PM EDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 3 W ROCK OF AGES 47.87N 89.31W
09/12/2019 M41 MPH LSZ263 MI MESONET
MESONET STATION ROAM4 2 W ROCK OF AGES.
&&
RJCLocal storm report, Sep 12, 10:37 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM NON-TSTM WND GST 10 SE FORD RIVER 45.58N 87.00W
09/12/2019 M42 MPH LMZ221 MI MESONET
MESONET STATION XMAPV MINNEAPOLIS SHOAL.
0942 PM NON-TSTM WND GST 4 NNE SEUL CHOIX POINT 45.97N 85.87W
09/12/2019 M40 MPH SCHOOLCRAFT MI BUOY
BUOY STATION PNLM4 PORT INLAND.
1009 PM NON-TSTM WND GST 7 WNW CALUMET 47.27N 88.61W
09/12/2019 M40 MPH LSZ243 MI MESONET
MESONET STATION 45023 9 N HANCOCK.
&&
RJCLocal storm report, Sep 12, 10:38 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1038 PM EDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST GRANITE ISLAND 46.72N 87.41W
09/12/2019 M39 MPH MARQUETTE MI MESONET
MESONET STATION GRIM4 GRANITE ISLAND.
&&
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:58 PM EDT | Special Weather Statement | MQT | Ontonagon | 47 min |
| Sep 12, 9:38 PM EDT | Special Weather Statement | MQT | Houghton | 52 min |
| Sep 12, 10:20 PM EDT | Gale Warning | MQT | 32 hr | |
| Sep 13, 4:25 AM EDT | Small Craft Advisory | MQT | 14 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.